Virginia, 2003

Winter Storm in Virginia, March 30, 2003

March 30, 2003 · NWS RNK · 3 events in 3 counties and zones

Rain developed during the predawn hours of the 30th, then quickly changed to heavy wet snow. Snow accumulatons ranged from 5 to 6 inches on the valley floor to as much as a foot across the higher elevations.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Rain developed during the predawn hours of the 30th, then quickly changed to heavy wet snow. Snow accumulatons ranged from 5 to 6 inches on the valley floor to as much as a foot across the higher elevations. The heavy wet snow was responsible for bringing down trees and tree limbs, with nearly 25,000 power outages reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 29, 9:26 PM EST, 5 hours 4 minutes earlier.

Area forecast discussion, Mar 29, 9:26 PM EST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
825 PM EST SAT MAR 29 2003

18Z GFS/ETA MODEL RUNS CONTINUE TO SUPPORT EARLY SPRING SNOW EVENT
FOR THE CENTRAL APPALACHIANS.  MODELS REMAIN AGRESSIVE WITH HALF
INCH QPF AMOUNTS DURING PD OF TIME WHERE TEMPS COLD ENOUGH FOR SNOW
SUNDAY MORNING.  ATTM THINK ANY ACCUMULATING SNOW WILL BE CONFINED
TO AREAS WEST OF THE BLUE RIDGE WHERE THE BOUNDARY LAYER THICKNESSES
WILL SUPPORT SNOW AFTER 12 UTC SUNDAY.  IN THE EAST...SFCS TEMPS
STILL PROGGED TOO WARM...ALTHOUGH COULD SEE A MIX WITH SNOW TOWARD
THE TAIL END OF THE EVENT.  SNOW AMOUNTS WILL BE ELEVATION
DEPENDENT...AMOUNTS ON THE HIGH END OF THE FCST RANGE AT ELEVATIONS
ABOVE 3000 FEET...CLOSER TO THE LOWER END IN THE VALLEYS.

FOR THE WRN AREAS...CHOSE A RANGE OF 2-4 INCHES...IN SPITE OF MODEL
QPF OF A HALF INCH.  CURRENT THINKING IS THAT WARM GROUND WILL LIMIT
ACTUAL SNOW AMOUNTS ON THE GROUND AT ANY GIVEN TIME.  FCST
CONFIDENCE IS MODERATE (50 PERCENTILE PROBABALISTIC THINKING) THAT
FCST RANGE OF 2-4 INCHES WILL OCCUR FOR THE MOUNTAINS.  AS FOR THE
EXTREMES...THINK WARM GROUND MAKES AN ARGUMENT FOR LOWER
ACCUMULATIONS...AND STRONG FCST FRONTOGENETIC FORCING ARGUES FOR
ACCUMULATIONS CLOSER TO WARNING CRITERIA (5 OR MORE INCHES).

THAT SAID...STAY TUNED...MID SHIFT WILL GET A LOOKSEE AT NEW RUNS B4
EVENT ACTUALLY STARTS...WITH FCST FINE TUNED ONE WAY OR THE OTHER.
I GUESS WHAT SHOULD BE POINTED OUT TO THE MEDIA BEFORE WE PUT THINGS
TO REST THIS EVENING IS THAT THE POTENTIAL IS THERE FOR HIGHER SNOW
AMOUNTS.  CONFIDENCE IN THESE HIGHER NUMBERS IS CURRENTLY BEING
OFFSET BY UNCERTAINTY OF HOW MUCH OF THE SNOW WILL ACTUALLY MELT DUE
TO THE WARM GROUND TEMPERATURES.

SHOULD BE INTERESTING TO WATCH THINGS UNFOLD THE NEXT 24 HRS.

THANKS...HPC...GSP...AND RLX FOR ALL THE COORDINATION

.RNK...
NC...WINTER WEATHER ADVISORY SUNDAY NCZ001>002...NCZ018.
VA...WINTER WEATHER ADVISORY SUNDAY VAZ007...VAZ009>020.
WV...WINTER WEATHER ADVISORY SUNDAY WVZ042>045.

11
Hazardous weather outlook, Mar 29, 4:40 AM EST, 21 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 AM EST SAT MAR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THUNDERSTORMS WILL FORM ALONG AND AHEAD OF A STRONG COLD FRONT
PUSHING IN FROM THE WEST THIS AFTERNOON.  SOME SEVERE THUNDERSTORMS
MAY DEVELOP...MAINLY EAST OF THE BLUE RIDGE...PRODUCING DAMAGING
WINDS AND LARGE HAIL.  SEE WBCSPSRNK FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

In the hours before

Special weather statement, Mar 29, 9:55 PM EST, 4 hours 35 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-300900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 PM EST SAT MAR 29 2003

...SNOW POSSIBLE SUNDAY AND COLD SUNDAY NIGHT...

WINTER WILL MAKE A BRIEF RETURN SUNDAY.  THE COLD FRONT WHICH MOVED
THROUGH THE CENTRAL APPALACHIANS SATURDAY IS EXPECTED TO STALL ALONG
THE ATLANTIC COAST TONIGHT.  LOW PRESSURE WILL FORM ALONG THIS FRONT
LATE TONIGHT...AND MOVE NORTHEAST ALONG THE COAST SUNDAY MORNING.

PRECIPITATION WILL BECOME WIDESPREAD ACROSS THE VIRGINIAS AND
CAROLINAS EARLY SUNDAY...WITH MAINLY RAIN EAST OF THE BLUE RIDGE.
WEST OF THE BLUE RIDGE...ENOUGH COLD AIR IS EXPECTED TO BE IN PLACE
FOR THE PRECIPITATION TO FALL IN THE FORM OF SNOW.

AN ACCUMULATING SNOW IS LIKELY FOR THE HIGHER ELEVATIONS OF
SOUTHWESTERN VIRGINIA...SOUTHEAST WEST VIRGINIA...AND NORTHWEST
NORTH CAROLINA.  COLDER TEMPERATURES IN THESE HIGHER ELEVATIONS WILL
SUPPORT ACCUMULATIONS OF UP TO 4 INCHES.

LITTLE OR NO ACCUMULATION IS ANTICIPATED FOR AREAS EAST OF THE BLUE
RIDGE...ALTHOUGH AN INCH OR TWO MAY ACCUMULATE AT ELEVATIONS ABOVE
2000 FEET.

AT THIS TIME...BASED ON THE FACT THE GROUND HAS BEEN VERY WARM...
SNOW AMOUNTS SHOULD BE LIMITED TO JUST GRASSY AREAS. THE SNOWFALL
RATE MAY BE HIGH ENOUGH...THAT A FEW ROADS COULD GET SLICK
SUNDAY...OTHERWISE...MOST OF THE ACCUMULATION WILL BE ON GRASSY OR
ELEVATED SURFACES.

ALL OF THE PRECIPITATION IS EXPECTED TO COME TO AN END SUNDAY
NIGHT...HOWEVER...TEMPERATURES ARE FORECAST TO DIP INTO THE 20S.
THESE SUBFREEZING TEMPERATURES MAY BE OF CONCERN TO EARLY GARDENERS
WHO WISH TO PROTECT FLOWERS OR FRUIT TREES.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR ANY
UPDATES ON THIS WINTER WEATHER EVENT.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Roanoke

When
March 30, 2:30 AM EST to 1:30 PM EST
Where
Roanoke forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Winter Storm, Amherst

When
March 30, 2:30 AM EST to 1:30 PM EST
Where
Amherst forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Winter Storm, Botetourt

When
March 30, 2:30 AM EST to 1:30 PM EST
Where
Botetourt forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345253, 5345254, 5345255.